Alert archive / Colorado / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 6, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 21, 2009, 1:56 PM MDT for Huerfano County, Las Animas County, Colorado. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2009, 1:56 PM MDT (19:56 UTC)
- Expired
- May 21, 2009, 2:29 PM MDT
- In force
- 33 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
Counties Huerfano County, CO, Las Animas County, CO
The radar
The Pueblo radar (KPUX), 130 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.9 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 1659 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- -47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 211956 SVRPUB COC055-071-212100- /O.NEW.KPUB.SV.W.0006.090521T1956Z-090521T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 156 PM MDT THU MAY 21 2009 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTH CENTRAL HUERFANO COUNTY IN SOUTHEAST COLORADO... WEST CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO... * UNTIL 300 PM MDT... * AT 153 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE...DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF AGUILAR...OR ABOUT 11 MILES NORTH OF TRINIDAD...AND WAS MOVING TOWARD THE EAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF CENTRAL LAS ANIMAS COUNTY INCLUDING INTERSTATE 25 BETWEEN MILE MARKER 22 AND 30. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. && LAT...LON 3742 10450 3723 10443 3721 10471 3740 10477 TIME...MOT...LOC 1955Z 280DEG 4KT 3731 10457 $$
2 follow-up statements
000 WWUS55 KPUB 212013 SVSPUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 213 PM MDT THU MAY 21 2009 COC055-071-212100- /O.CON.KPUB.SV.W.0006.000000T0000Z-090521T2100Z/ HUERFANO CO-LAS ANIMAS CO- 213 PM MDT THU MAY 21 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT FOR WEST CENTRAL LAS ANIMAS AND EXTREME SOUTH CENTRAL HUERFANO COUNTIES... AT 211 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS CENTERED 7 MILES SOUTHEAST OF AGUILAR...OR 12 MILES NORTH OF TRINIDAD...AND WAS MOVING TOWARD THE NORTHEAST AT 5 MPH. THE SEVERE STORM WILL IMPACT MAINLY RURAL AREAS OF WEST CENTRAL LAS ANIMAS COUNTY INCLUDING I-25 BETWEEN MILE MARKER 23 AND MILE MARKER 30. REMEMBER...A SEVERE THUNDERSTORM WARNING IS ALSO IN EFFECT FOR SOUTH CENTRAL LAS ANIMAS COUNTY UNTIL 300 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. && LAT...LON 3742 10450 3723 10443 3721 10471 3740 10477 TIME...MOT...LOC 2012Z 235DEG 3KT 3734 10456 $$
000 WWUS55 KPUB 212029 SVSPUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 229 PM MDT THU MAY 21 2009 COC055-071-212038- /O.CAN.KPUB.SV.W.0006.000000T0000Z-090521T2100Z/ HUERFANO CO-LAS ANIMAS CO- 229 PM MDT THU MAY 21 2009 ...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR WEST CENTRAL LAS ANIMAS AND EXTREME SOUTH CENTRAL HUERFANO COUNTIES... HAZARDOUS LIGHTNING AND LOCALLY HEAVY RAIN MAY STILL BE IN THE AREA. REMEMBER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL LAS ANIMAS COUNTY UNTIL 300 PM MDT. LAT...LON 3742 10450 3723 10443 3721 10471 3740 10477 TIME...MOT...LOC 2028Z 235DEG 3KT 3735 10455 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 5:48 AM MDT, 8 hours 8 minutes earlier.
Area forecast discussion, May 21, 5:48 AM MDT, 8 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 548 AM MDT THU MAY 21 2009 .SHORT TERM... (TODAY AND TONIGHT) ...COOL AND MOIST REGIME SETTLES IN OVER SOUTHERN COLORADO TODAY... THINGS ARE STARTING TO TAKE SHAPE FOR A COOLER AND WETTER PATTERN. THE INITIAL BLAST OF COOLER AND WETTER AIR HAS PUSHED THROUGH MOST OF PUEBLO COUNTY...HEADED QUICKLY SOUTH ALONG THE SOUTHERN FRONT RANGES. THE REAL CORE OF THE COLD AIR IS STILL A WAYS OFF TO THE NORTH...MOVING THROUGH THE COMMUNITIES JUST TO THE NORTH OF GREELEY AND FORT COLLINS. THIS AIR IS FORECAST TO ACCELERATE SOUTHWARD PRETTY QUICKLY OVER THE NEXT FEW HOURS...CROSSING MOST OF EL PASO COUNTY BY 9AM AND REACHING THE SOUTHERN BORDER AREAS BY NOON. THE FRONTAL PASSAGE WILL BE MARKED BY COOLER AIR...GUSTY NORTH TO NORTHEAST WINDS...INCREASING CLOUDS...SCATTERED SHOWERS...AND POSSIBLY A FEW THUNDERSTORMS. DURING THE AFTERNOON...WINDS WILL TURN STRONGLY UPSLOPE...WITH SHOWERS AND THUNDERSTORMS MAINLY OVER THE MOUNTAINS.. HIGH VALLEYS AND PLAINS WEST OF THE I-25 CORRIDOR...AND ALSO ALONG THE PALMER AND RATON RIDGES. IT LOOKS LIKE THE AIR WITH THIS INITIAL BLAST MAY BE TOO STABLE FOR MUCH PRECIPITATION OUT ACROSS THE PLAINS FARTHER EAST FOR TODAY. TONIGHT...ALL THE MODELS INSIST THAT SHOWER COVERAGE WILL BE FAIRLY WIDESPREAD DURING THE EVENING HOURS...ALONG WITH SOME LOCALLY HEAVY RAINFALL POSSIBLE FROM EMBEDDED THUNDERSTORMS. CANT REALLY ARGUE WITH THIS TOO MUCH AS THE CONCEPTUAL MODEL SEEMS TO BE THERE. THERE IS GOOD SUPPORT FOR THIS IN THE LOW AND MID LEVELS WITH DEEP UPSLOPE FLOW IN PLACE. WINDS ARE PROGGED TO BE FROM THE SOUTHEAST AT 5-20 MPH NEAR THE 10000 FOOT LEVEL. THE SURFACE MOISTURE THAT WE ARE SO OFTEN LACKING APPEARS ADEQUATE WITH SURFACE DEWPOINTS FORECAST TO BE IN THE MID 40S TO LOWER 50S DURING THE EVENING HOURS. THE UPPER LOW OVER ARIZONA WILL PROVIDE SOME WEAK BUT PERSISTENT BROAD SCALE ASCENT...AS WELL AS AN INFLUX OF SUBTROPICAL MOISTURE. PLUS...THE SYSTEM TAKES ON A STRONG NEGATIVE TILT WHICH IS CONCEPTUALLY CONSISTENT WITH UPPER LEVEL DIVERGENCE OVER COLORADO WHICH IS...IN TURN...CONSISTENT WITH LIFTING MOTIONS OVER THE AREA. SO...IT IS POSSIBLE THAT ALL COULD COME TOGETHER FOR SOME FAIRLY GOOD SHOWER COVERAGE ACROSS SOUTHERN COLORADO THIS EVENING...INCLUDING A FEW THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL. ACTIVITY SHOULD STILL TEND TO DIE DOWN BY MIDNIGHT...ALTHOUGH THE MOISTURE WILL REMAIN IN PLACE FOR THE NEXT DAY. IN FACT...SURFACE MOISTURE LOOKS PRETTY RICH AND SURFACE WINDS LOOK PRETTY LIGHT TONIGHT SO COULD SEE SOME AREAS OF FOG BY FRIDAY MORNING. LW .LONG TERM... (FRIDAY THROUGH WEDNESDAY) UNSETTLED MILD CONDITIONS ANTICIPATED DURING THE LONGER TERM AS ADEQUATE ATMOSPHERIC MOISTURES COMBINES WITH GENERALLY EAST TO SOUTHEAST LOW LEVEL FLOW EASTERN SECTIONS(ALTHOUGH ANOTHER HEALTHY NORTHERLY SURGE WILL BE POSSIBLE BY NEXT TUESDAY/TUESDAY EVENING) AND OCCASIONAL SHORT WAVES. LATEST LONGER TERM COMPUTER SIMULATIONS INDICATE THAT MONDAY THROUGH NEXT WEDNESDAY AND POSSIBLY EVEN LATER SUNDAY WILL HAVE A HIGHER PROBABILITY OF AT LEAST ISOLATED STRONG TO POSSIBLY SEVERE CONVECTION THANKS TO SOMEWHAT INCREASED MAXIMUM TEMPERATURES AS COMPARED TO THE FRIDAY THROUGH EARLY SUNDAY TIME-FRAME AS WELL AS MORE FAVORABLE UPPER SUPPORT AS NOTED BY LATEST PVU PROJECTIONS. AT THIS TIME WILL CONTINUE TO PAINT GENERALLY ISOLATED TO SCATTERED POPS DURING THE MAJORITY OF THE LONG TERM. MAXIMUM TEMPERATURES PROJECTED TO RUN NEAR TO SLIGHTLY BELOW LATE MAY CLIMATOLOGICAL AVERAGES FROM FRIDAY INTO SUNDAY...WITH NEAR TO SLIGHTLY ABOVE LATE MAY CLIMATOLOGICAL AVERAGE TEMPERATURES ANTICIPATED FROM MONDAY INTO NEXT WEDNESDAY. && .AVIATION... GENERALLY VFR CONDITIONS AT ALL THREE TAF SITES THIS MORNING WILL GRADUALLY DECLINE LATER THIS MORNING THROUGH THE AFTERNOON... SETTLING INTO THE MVFR RANGE BY THIS EVENING AS WIDESPREAD CLOUDS AND SCATTERED PRECIPITATION SETTLE IN. THIS IS GENERALLY TRUE FOR ALL AREAS ALONG AND WEST OF THE I-25 CORRIDOR. CONDITIONS FARTHER EAST WILL GENERALLY BE BETTER...DUE TO LESS CLOUD COVER AND PRECIPITATION. HOWEVER...EVEN THESE AREAS CAN EXPECT ISOLATED TO SCATTERED MVFR CONDITIONS DUE TO SHOWERS BY THIS EVENING. LW && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 21, 6:37 AM MDT, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 637 AM MDT THU MAY 21 2009 COZ058>089-093>099-221245- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 637 AM MDT THU MAY 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE FOUND FROM THE I-25 CORRIDOR WESTWARD DURING THE AFTERNOON...WITH GENERALLY LESS ACTIVITY OUT EAST ACROSS THE PLAINS. THE PRIMARY THREATS FROM STORMS TODAY WILL BE HEAVY RAINFALL...WIND GUSTS TO AROUND 40 MPH...LOCAL PEA SIZE HAIL...AND LIGHTNING. TONIGHT...SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE MOUNTAINS...HIGH VALLEYS...AND ADJACENT PLAINS DURING THE EVENING HOURS...AND THEN DIE DOWN AROUND MIDNIGHT. THE PRIMARY THREATS WILL REMAIN THE SAME AS DURING THE AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A MILD AND RELATIVELY MOIST METEOROLOGICAL PATTERN WILL ALLOW ISOLATED TO SCATTERED SHOWER AND THUNDERSTORM ACTIVITY TO CONTINUE ACROSS SOUTHERN COLORADO THROUGH THE PERIOD. THE PRIMARY METEOROLOGICAL THREATS FROM STORMS ON THESE DAYS WILL BE LIGHTNING...GUSTY WINDS...HEAVY RAIN AND POSSIBLY SOME SMALL STREAM FLOODING. IN ADDITION...ONE OR TWO STORMS COULD BE SEVERE ON ANY GIVEN DAY(ESPECIALLY FROM MONDAY INTO NEXT WEDNESDAY)...WHICH WILL BE CAPABLE OF PRODUCING WIND GUSTS AROUND 60 MPH AND HAIL AROUND 1 INCH IN DIAMETER. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE AFTER 12 PM MDT THIS AFTERNOON OVER THE MOUNTAINS...HIGH VALLEYS...AND I-25 CORRIDOR.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 1:37 PM MDT | Areal Flood Advisory | PUB | Huerfano, Las Animas | 2 hr |
| May 21, 1:53 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 67 min |
| May 21, 3:32 PM MDT | Flash Flood Warning | PUB | Las Animas | 3 hr |
| May 21, 3:44 PM MDT | Flash Flood Warning | PUB | Las Animas | 3 hr |
| May 21, 4:10 PM MDT | Areal Flood Advisory | PUB | Huerfano, Las Animas | 3 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.